Michigan, 2003

Hail and Damaging Wind in Michigan, August 3, 2003

August 3, 2003 · NWS GRR · 11 events in 5 counties and zones

10 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$145,000
Crop damage
$65,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 3, 10:00 AM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 3, 10:00 AM EST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1100 AM EDT SUN AUG 03 2003

...WILL LOWER POP THIS AFTERNOON TO SCATTERED...

THE PRIMARY PROBLEM IS WHAT TO DO WITH THE POP THIS AFTERNOON.
CURRENTLY THERE IS AN SIX TENTHS AREA OF SHOWERS AND SCATTERED
THUNDERSTORMS THAT EXTEND FROM THE WESTERN UPPER PENINSULA OF
MICHIGAN ACROSS NORTHERN LOWER MICHIGAN...THEN SOUTH SOUTHEAST
TOWARD THE NORTHWEST OHIO.  THIS AREA IS LIFTING SLOWLY NORTH AND IS
ASSOCIATED WITH BOTH THE JET EXIT REGION LIFT (UPPER MI/NRN LWR) AND
A SHORTWAVE THAT SHOWS UP WELL ON THE WATER VAPOR LOOPS FROM WI INTO
LOWER MICHIGAN. THERE IS THE CLASSIC DRY SLOT POKING INTO SOUTHWEST
LOWER MICHIGAN.  ALSO... THERE IS A QUASI-COLD FRONT (DRY LINE MORE
SO) FROM THE SURFACE LOW NEAR MKE TO NEAR STL.  MEANWHILE THERE WAS
ALMOST NO ECHOS IN THE GRR CWA (OK...THERE ARE SOME OVER OUR N AND
ERN CWA).

SO...WHAT WILL HAPPEN?  MY GUESS IS THE PRIMARY WARM ADVECTION LIFT
(1000/925/850 WARM ADVECTION AND 700 MB ISENTROPIC LIFT) PLUS THE
DEEP MOISTURE CONVERGENCE (1000/850 THTE CONVERGENCE AND 850 DEW
POINT AXIS) ARE MOSTLY ALREADY EAST OF THE GRR CWA.  EVEN SO...THERE
IS A GOOD DEAL OF HIGH AND MID CLOUDS ASSOCIATED WITH WARM ADVECTION
PATTERN TO OUR EAST THAT IS STILL OVER MOST OF THE CWA.  THAT WILL
LIMIT THE INSTABILITY SOME.  THE SW CORNER OF THE CWA HAS THE BEST
CHANCE OF DECENT THUNDERSTORMS SINCE THAT COLD FRONT OF SORTS WILL
BE MOVING SLOWLY INTO THE CWA THERE AND THAT AREA WILL HAVE THE
GREATEST AMOUNT OF SUNSHINE.  RUC SOUNDINGS SUGGEST 2500 J/KG
POSSIBLE SOUTH AND WEST OF GRR BY 21Z.  EVEN SO... THE ETA AND RUC
SUGGEST SW LWR IS IN A AREA OF UPPER CONVERGENCE (NOT GOOD FOR
LIFT). THE REST OF THE AREA WILL LIKELY NOT DESTABILIZE ENOUGH AND
THE PRECIPITATION WITH THE WARM CONVEYOR BELT WILL BE EAST OF THE
CWA.  THUS I WILL LOWER THE CHANCE OF PRECIPITATION TO SCT FOR ALL
AREAS THIS AFTERNOON.  TONIGHT THE CONVECTION SHOULD END TOTALLY BY
MIDNIGHT OR SO (SURFACE HEATING GONE AND LITTLE DYNAMIC REASON TO
KEEP IT GOING).

THERE IS A SMALL RISK OF ISOLATED SEVERE THUNDERSTORMS OVER THE SW
PART OF THE CWA THIS AFTERNOON DUE TO THE CAPES NEAR 2500 J/K AND
FREEZING LEVEL NEAR 11,500 FT. SO HAIL WOULD BE THE MOST LIKELY TYPE
OF HAZARD. OF COURSE WIND IS POSSIBLE TOO BE THE WIND PROFILE SURE
DOES NOT SUPPORT ANY MAJOR SEVERE THREAT BY ITSELF DUE TO THE LACK
OF VERTICAL SHEAR AND ANY WIND OVER 25 KNOTS BELOW 20,000 FT.

ZONES BY 1115 AM.

.GRR...NONE.

WDM
Hazardous weather outlook, Aug 3, 5:38 AM EST, 7 hours 18 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-041000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
638 AM EDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE TODAY ACROSS ALL OF THE
SOUTHWEST QUARTER OF LOWER MICHIGAN.  A FEW OF THESE STORMS MAY
APPROACH SEVERE LEVELS. MOST STORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAIN...CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS TO 30
MPH. THE STRONGEST OF STORMS COULD PRODUCE HAIL TO AROUND THREE
QUARTERS OF AN INCH AND WINDS TO NEAR 60 MPH. THE UNSTABLE
CONDITIONS THAT HAVE BEEN IN PLACE THE LAST COUPLE DAYS WILL PERSIST
ONCE AGAIN. STORMS WILL BE POSSIBLE ANY TIME TODAY AND
TONIGHT...WITH THE HIGHEST LIKELIHOOD BEING THIS AFTERNOON AND
EVENING. THUNDERSTORM MOVEMENT WILL BE TO THE NORTH AT 20 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS REMAIN IN THE FORECAST FROM MONDAY THROUGH WEDNESDAY.
A FEW STRONG STORMS WILL BE POSSIBLE AGAIN ON MONDAY. LATER
STATEMENTS WILL DETAIL ANY THREATS FROM STORMS ON MONDAY...BUT
WIDESPREAD SEVERE WEATHER IN NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

RJD

The radar

The Grand Rapids radar (KGRR), 55 km away, was scanning. The volume nearest the first event began at 17:54 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Muskegon

When
August 3, 12:56 PM EST
Where
Muskegon County, Fruitport
Measured
0.75 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
43.117, -86.150

Three quarters inch diameter hail was reported in Fruitport.

Hail, Muskegon

When
August 3, 1:10 PM EST
Where
Muskegon County, Whitehall
Measured
0.75 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
43.400, -86.350

A report of three quarters inch hail was also received from Whitehall.

Hail, Allegan

When
August 3, 2:03 PM EST
Where
Allegan County, Allegan
Measured
0.75 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
42.533, -85.850

Three quarters inch hail was reported two miles southwest of the city of Allegan.

Hail, Van Buren

When
August 3, 2:15 PM EST
Where
Van Buren County, Grand Jct
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
42.400, -86.067

One and three quarters inch diameter hail was reported in Grand Junction.

Hail, Allegan

When
August 3, 2:28 PM EST
Where
Allegan County, Fennville
Measured
0.75 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
42.600, -86.100

Hail three quarters inch in diameter was reported four miles south of Fennville.

Hail, Van Buren

When
August 3, 2:49 PM EST
Where
Van Buren County, Gobles
Measured
1 in hail
Property damage
$15,000
Crop damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
42.350, -85.867

One inch diameter hail was reported in Gobles.

Hail, Allegan

When
August 3, 2:55 PM EST
Where
Allegan County, Allegan
Measured
0.75 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
42.533, -85.850

Three quarters inch hail was reported between 36th and 106th streets, in Allegan.

Hail, Muskegon

When
August 3, 3:05 PM EST to 3:06 PM EST
Where
Muskegon County, Muskegon
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
43.233, -86.233

One and three quarters inch diameter hail was reported in Muskegon township, and three quarters inch diameter hail was reported in Lakewood Club.

Thunderstorm Wind, Newaygo

When
August 3, 3:05 PM EST
Where
Newaygo County, Newaygo
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Crop damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
43.417, -85.800

Six inch diameter tree limbs were blown down at the intersection of M-82 and Evergreen, in Newaygo.

Hail, Muskegon

When
August 3, 3:50 PM EST
Where
Muskegon County, Muskegon
Measured
0.75 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
43.233, -86.233

Three quarters inch hail was reported in Muskegon.

Hail, Ottawa

When
August 3, 5:00 PM EST
Where
Ottawa County, Zeeland
Measured
0.75 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
42.833, -86.033

Hail up to three quarters of an inch in diameter was reported four miles north of Zeeland, and hail briefly covered the ground there.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377356, 5377357, 5377358, 5377359, 5369153, 5369154, 5369155, 5369156, 5369408, 5369409, 5369410.